Groups, Geometry, and Dynamics


Full-Text PDF (230 KB) | Metadata | Table of Contents | GGD summary
Volume 6, Issue 4, 2012, pp. 619–638
DOI: 10.4171/GGD/167

Published online: 2012-11-10

On the asymptotics of visible elements and homogeneous equations in surface groups

Yago Antolín[1], Laura Ciobanu[2] and Noèlia Viles[3]

(1) Vanderbilt University, Nashville, USA
(2) Université de Neuchâtel, Switzerland
(3) Universidad Autonoma de Barcelona, Bellaterra, Spain

Let $F$ be a group whose abelianization is $\mathbb{Z}^k$, $k\geq 2$. An element of $F$ is called visible if its image in the abelianization is visible, that is, the greatest common divisor of its coordinates is 1.

In this paper we compute three types of densities, annular, even and odd spherical, of visible elements in surface groups. We then use our results to show that the probability of a homogeneous equation in a surface group to have solutions is neither 0 nor 1, as the lengths of the right- and left-hand side of the equation go to infinity.

Keywords: Free groups, surface groups, equations, visible elements, asymptotic behavior

Antolín Yago, Ciobanu Laura, Viles Noèlia: On the asymptotics of visible elements and homogeneous equations in surface groups. Groups Geom. Dyn. 6 (2012), 619-638. doi: 10.4171/GGD/167